Journal of Mathematical Biology

, Volume 33, Issue 4, pp 415–434 | Cite as

Threshold quantities for helminth infections

  • J. A. P. Heesterbeek
  • M. G. Roberts


For parasites with a clearly defined life-cycle we give threshold quantities that determine the stability of the parasite-free steady state for autonomous and periodic deterministic systems formulated in terms of mean parasite burdens. We discuss the biological interpretations of the quantities, how to deal with heterogeneity in both parasite and host populations, how to incorporate the effects of periodic discontinuities, and the relation of the threshold quantities to the basic reproduction ratio R0. Examples from the literature are given. The analysis of the periodic case extends easily to ‘micro-parasitic’ systems.

Key words

Deterministic epidemic models Helminths (Non) autonomous systems Threshold behaviour Basic reproduction ratio Heterogeneity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson, R. M., May, R. M.: Infectious Diseases of Humans, Dynamics and Control. Oxford University Press, 1991Google Scholar
  2. 2.
    Barbour, A. D.: Threshold phenomena in epidemic theory. To appear in: Probability, Statistics and Optimization. F. P. Kelly (ed.), Wiley, Chichester 1994Google Scholar
  3. 3.
    Barbour, A. D., Kafetzaki, M.: A host-parasite model yielding heterogeneous parasite loads. J. Math. Biol. 31, 157–176 (1993)Google Scholar
  4. 4.
    Berman, A., Plemmons, R. J.: Nonnegative Matrices in the Mathematical Sciences. Academic Press, New York, 1979Google Scholar
  5. 5.
    Coddington, E. A., Levinson, N.: Theory of ordinary Differential Equations. McGraw-Hill, New York, 1955Google Scholar
  6. 6.
    Diekmann, O., Dietz, K., Heesterbeek, J. A. P.: The basic reproduction ratio for sexually transmitted diseases, Part 1: Theoretical considerations. Math. Biosc. 107, 325–339 (1991)Google Scholar
  7. 7.
    Diekmann, O., Heesterbeek, J. A. P., Metz, J. A. J.: On the definition and the computation of the basic reproduction ratio Ro in models for infectious diseases in heterogeneous populations. J. Math. Biol. 28, 365–382 (1990)MATHGoogle Scholar
  8. 8.
    Grenfell, B. T., Smith, G., Anderson, R. M.: A mathematical model of the population biology of Ostertagia ostertagi in calves and yearlings. Parasitology 95, 389–406 (1987)Google Scholar
  9. 9.
    Grimshaw, R.: Nonlinear Ordinary Differential Equations. Blackwell Scientific Publications, Oxford, 1990Google Scholar
  10. 10.
    Hadeler, K. P., Dietz, K.: Nonlinear hyperbolic partial differential equations for the dynamics of parasite populations. Comp. Math. Appl. 9, 415–430 (1983)Google Scholar
  11. 11.
    Hasibeder, G.: Heterogeneous disease transmission: estimating the basic reproduction number from prevalences. To appear in: Epidemic Models, Their Structure and Relation to Data, D. Mollison (ed.), Cambridge University Press 1993Google Scholar
  12. 12.
    Heesterbeek, J. A. P.: R 0. PhD-Thesis, University of Leiden 1992Google Scholar
  13. 13.
    Jagers, P., Nerman O.: Branching processes in periodically varying environments. Ann. Prob. 13, 254–268 (1985)Google Scholar
  14. 14.
    Kretzschmar, M.: A renewal equation with a birth-death process as a model for parasitic infections. J. Math. Biol. 27, 191–221 (1989)MathSciNetMATHGoogle Scholar
  15. 15.
    Metz, J. A. J. & O. Diekmann (eds.): Dynamics of Physiologically Structured Populations. Lect. Notes in Biomath., Vol. 68, Springer-Verlag, Berlin 1986Google Scholar
  16. 16.
    Minc, H.: Nonnegative Matrices. Wiley, New York 1988Google Scholar
  17. 17.
    Roberts, M. G.: Stability in cyclic epidemic models. J. Math. Biol. 22, 303–311 (1985)PubMedGoogle Scholar
  18. 18.
    Roberts, M. G.: The population dynamics of nematode infections of ruminants. To appear in proceedings of the 3rd International Conference on Population Dynamics, Pau, 1992Google Scholar
  19. 19.
    Roberts, M. G., Grenfell, B. T.: The population dynamics of nematode infections of ruminants: periodic perturbations as a model for management. IMA J. Math. Appl. Med. Biol. 8, 83–93 (1991)Google Scholar
  20. 20.
    Roberts, M. G., Grenfell, B. T.: The population dynamics of nematode infections of ruminants: the effect of seasonality in the free-living stages. IMA J. Math. Appl. Med. Biol. 9, 29–41 (1992)Google Scholar
  21. 21.
    Rudin, W.: Functional Analysis. McGraw-Hill, New York 1973Google Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • J. A. P. Heesterbeek
    • 1
  • M. G. Roberts
    • 2
  1. 1.Department of ZoologyUniversity of OxfordOxfordUK
  2. 2.AgResearch, Wallaceville Animal Research CentreUpper HuttNew Zealand

Personalised recommendations